Can You Use NARCAN® on Yourself?

1. How long after opioid use can someone overdose?
2. IRL, only other people can reverse an overdose
3. People don’t want to lose their high or face withdrawal
4. The single most important piece of opioid safety advice
5. Where to find NARCAN®

Summary

  • NARCAN® is a multi-patented, name-brand, nasal-spray formulation of naloxone, a medication that reverses opioid overdose.
  • Contrary to popular belief, opioid overdose doesn’t always happen quickly after consuming opioids. It can happen anywhere from a few seconds to a few hours after opioid consumption.
  • The hallmark of opioid overdose is unconsciousness. Unconscious people can’t revive someone else with naloxone, let alone themselves. This makes the idea of using naloxone on yourself totally bogus.
  • When someone is under the influence of opioids and are given naloxone, naloxone stunts the high — if not completely gets rid of it. On top of losing the feel-good (and pain-relieving) effects of opioids, naloxone administration can also cause precipitated opioid withdrawal (although only in opioid-dependent persons). Considering losing the high and precipitated withdrawal can come from naloxone administration, it’s unfeasible to assume people would willingly self-administer naloxone without feeling like they’re in imminent, extreme danger.
  • If you use opioids, always use around at least one other person. Tell them you’re using opioids. Make sure they know how to recognize an opioid overdose and respond to one. And, lastly, ensure they don’t use opioids or other depressants (e.g., benzodiazepines, alcohol) while you’re using. Wouldn’t it be terrible for your dedicated life-saver to be unable to save your life because they’re — ironically — too high?
  • No, you shouldn’t rely on yourself to self-administer naloxone in the case of opioid overdose!

Naloxone is the active ingredient in NARCAN®, a nasal spray formulation of the drug that reverses opioid overdoses nearly instantly. You may have heard about NARCAN® or naloxone in recent news headlines related to the rash of opioid use that culled 47,600 Americans in 2017, since growing to top 100,000 drug-related deaths in 2021.

Naloxone most often comes in two forms: injectable (intramuscular) naloxone kits and their name-brand counterpart — NARCAN® nasal spray.

How Long After Opioid Use Can Someone Overdose?

Opioid overdose can take place anywhere from seconds to hours after someone’s last dose of opioids. This discrepancy is directly related to the route of administration someone uses to consume opioids; intravenous drug use (“shooting up”) is often the fastest, whereas oral consumption (swallowing) usually takes the longest.

But how long, exactly?“, you may ask, but there’s no set-in-stone time frame during which overdose can be expected.

I’ve overdosed some 10 minutes after injecting opioids intravenously, which is supposed to cause overdose instantly — at least that’s what many people think.

On a previous occasion, about two hours after I took a combination of oxycodone (Percocet, OxyContin) and alprazolam (Xanax), I experienced my first overdose. Most people think that OD’s never take this long to manifest, although they very well can.

In Practice, Only Other People Can Reliably Reverse Someone’s Opioid Overdose With NARCAN®

The hallmark of opioid withdrawal is unconsciousness. If someone is unconscious, they obviously can’t make decisions or otherwise function. This is what makes the prospect of using naloxone on yourself unfeasible — if not downright impossible.

So, what if someone feels like they used too much, but right before they inevitably go unconscious, they use naloxone on themselves? This scenario is also highly unfeasible.

Most people fall unconscious before they could possibly prepare themselves to administer naloxone. Once you’re unconscious, y’know, it’s kinda hard to do anything, let alone revive yourself. Again — self-administration of naloxone isn’t possible.

Besides, even if you could walk that thin line, just know that you don’t get any second chances — the first time you fail, you die.

Besides, People Don’t Want to Lose Their High or Risk Entering Withdrawal

Most opioid users don’t want to forego the high that their expensive opioids bring them. And that’s what happens when you use naloxone — you lose your high.

Most of us are not able to readily afford opioids to our liking. In other words, we can’t afford to buy them as often as we’d like to use them. The costly nature of illicit drugs makes us not want to waste the high that disappears when naloxone is administered.

Drugs feel good. That’s why we use them. Not wanting to waste a high doesn’t mean you’re a dirty, despicable junkie — it means you’re normal!

The potential of wasting a high, not to mention putting yourself in precipitated withdrawal, makes the idea of saving your own life with naloxone seem silly — because that’s what it is… silly.

Here’s the Single Most Important Piece of Opioid Safety Advice

Since you can’t revive yourself with naloxone, you need to be around at least one other person when using opioids. Make sure that person knows how to recognize the signs of opioid overdose, respond to overdose, and revive someone with naloxone. And, of course, always keep multiple naloxone kits around — and make sure your friends or family members know where to find them.

Where to Find NARCAN®

Interested in getting free NARCAN® online for yourself? Click here to read the single-most comprehensive — yet short and easy to follow — guide for finding NARCAN® in Tennessee: “How Do I Get Free NARCAN® in Tennessee?“.

You can get NARCAN® (or generic injectable naloxone kits) from us, Tennessee Harm Reduction, for free — and without needing to take NARCAN® training! Visit one of our social media pages or use our contact form or call us (scroll to the bottom of the page for our number) to learn how to claim your very own free NARCAN® kits online.

Note: We can still train you if you’d like.

2 thoughts on “Can You Use NARCAN® on Yourself?”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.